I have been a T1 for a month short of 18 years and up until a few moths ago I could almost always tell when my BGLs were off. But the last little bit I have not been waking up when I am low and during the day I cant even tell when i am going low. I used to feel a little shaky, STARVING, and goofy but now I just get angry, confused, and start hallucinating and it doesnt even cross my mind that I am diabetic and probably should eat/test. This is really really really scared the crap out of me and I dont know what to do. Does anyone have any suggestions or have had a big symptom change like this before? I am on the ping and dexcom as well if that helps with advice
Well my symptoms have changed a bit too, but in a different way. I could never tell that my bg was low when I was a child, and my parents would always have to make me test because they could tell I was low. Now, I am much more sensitive to it. This makes absolutely no sense to me because I know that it is usual for long term diabetics to develop hypoglycemia insensitivity, not the other way around.
I don’t really have any advice, but doesn’t your CGM let you know if you are on your way to a low bg?
it alarms when I drop but they arent loud enough to wake me up or get my attention when I am in the middle of something…dumb I know but dexcom seriously needs to get different sound settings you can pick. manner mode for work and something as loud as my alarm clock for when I am sleeping or already crashing low and too out of it to remember I even have diabetes
I have had similar increasing insensitivity to hypoglycemia. I used to recognized my low BG when I hit about 60 and now I seem to start to feel my low BG coming on around 40! That’s pretty scary low. I have had some episodes in the last few years where I start hallucinating and get really confused. It must be the most horrible, scary feeling I have ever had. I have been managing my diabetes with little to no help from an endo for about the last 10 years and the only thing I could think of to resolve this scary little problem is to lower my daily basil rate, thereby keeping my blood sugars a little bit higher overall. I honestly don’t like the idea of keeping my BG higher overall, because I like to be as close to “normal” as possible, but what is “normal” for a diabetic? I had a doctor about 8 years ago that said “…it’s better to be sweet than sour.” Coming from the perspective of insensitivity to low BG and how scary the ramifications can be, I guess that makes sense; I would rather be a little higher than normal. I think you can gain your sensitivity to lows back if you have less frequent lows and your BG is a little higher… I don’t know… Something I’ve been thinking about, but have a hard time subscribing to. Good luck.
Lets start with the easy part. CUT BACK, period. Take a couple units off whichever end of the formula you are using. By that I mean, if you are fortunate and getting zapped consistently at a specific time of day, cut back the insulin you are taking which covers that specific time frame (ie long acting/basal). If on the other hand you are getting zapped randomly, with no pattern you can find or locate chances are pretty good its the short acting/bolus you are using which it biting you... as you know.
There is nothing magical about the symptoms changing. Our body gets used, acclamation to wherever our blood sugar happens to be hovering. As such it can hover far too low then crashes and burns. Too high and we can function and get used to 300, 400, 500 without too much trouble... the body adapts to those signals, sensations and goes OK...
The work done by Dr. Cox out of U.VA. on Blood Glucose Awareness Training (B.G.A.T.) is very useful in several ways. Symptoms can be rebooted. We can be trained, retrained to recognize them whatever their form might be.
Every seven years of so our body's physiology changes pretty meaningfully. Childhood, puberty, in theory "adulthood", TRUE adulthood, child bearing/rearing, middle age, etc... Its pretty regular what you did at 21 you are not still doing at 35 pretty clearly right? Symptoms change. Reboot the symptoms examine what you do get...
What you're experiencing is normal. I stopped getting the shakes during Hypos about 15 years ago (into my 32nd year). My doc told me it was due to nerve damage.